LUPUS UK
21,933 members17,363 posts

Azathioprine

Hi does anyone have problems with azathioprine? I've had lupus 8 years and take a number of medications then was put on azathioprine last year, 50mg to start then increased to 100mg then again to 150mg. After 3 weeks I started to feel really ill, sore throat, head ache, sore and puffy eyes, achy and generally feeling rubbish. I was put back down to 50mg and things settles. Four weeks ago it was increased to 100mg and for just over a week now I have felt so ill with same syptoms. Has anyone else been the same when their dose was increased? Thanks

25 Replies
oldestnewest

Not at all , but my max dose was 100 , i took it a lot and for long period of time but didnt feel these side effects, BUT again everyone is different and each body response to a drug differs from another , please report these side effects to your doctor maybe he can switch to another immunosuppressant, good luck

Reply

Hi! I was on Imuran/Azatbioprine in the 80's with no side effects. I was put back on it this past summer and had alarmingly high Liver Functions (AST, ALT). My gastroenterologist took me off most medication to rule out a possible drug related cause after tests showed no Hepatitis, alcohol, or other causes. I slowly and steadily improved. Now back to normal... that way. Switched to Plaquenil and steroids combination instead. Good luck!

Reply

Thanks for reply, interesting to hear other people points on it. Am on steroid longterm and no change on dose am fine with them I def feel it's these.

Reply

thx for the reply , and did the dr asked u for eye follow up before and after 6 ms of plaquenil ?

Reply

I have annual (or less) eye appts anyway, but yes, it is very important with this medication to have eyesight checked. I think fairly regular labs (whatever your PCP, Rhuematologist, Gastroenterologist feels) is also necessary to stay on top of things - especially when you have dosage increases.

Reply

Yes definatley it's important luckily eyes have been ok

Reply

yeah i did it but unfortunately noone told me to do it before starting the plaquenil, so once checked found retinal problem and noone can rile out is it from plaquenil or something else before , then was obliged to stop it and to loose the most effective drug for my case

Reply

Oh no that's not good! Sorry to hear that. Yes that do seem to think it's a good one to take

Reply

yeah it is the only protective drug in my country (if u know alternative please let me know even if not in the country) to prevent organ failure in lupus patients unfortunately, thats why i wanna spread my bad experience to everyone, not to loose such important medication, good luck everyone

Reply

Yes have regular check up's the hospital eye clinic. Take hydocloxocloriquin and that can affect eyes so they do keep good checks

1 like
Reply

Thanks for reply sounds like it affected you bad. Already on plaquenil and steroids thank you though

Reply

Thanks for reply

1 like
Reply

Thanks will do

1 like
Reply

Hi, I also had problems with Azathioprine. I was on 50mg for 4 weeks with no obvious problems but on increasing to 75mg it all changed. My liver enzymes shot up and like you I felt unwell, the only thing I didn't have was the sore throat

Reply

Did you, yes you can tell when all

Of sudden things change. thanks for reply

Reply

Hi

I did not have any side effects at all taking Aza. It was a walk in the park compared to MTX.

I wish Aza had worked for me. But after some months I had to move on to MTX which brought with it a chocolate box selection of side effects - boo hoo!

Reply

Thanks for reply glad it worked for you sounds like next drug didn't :-(

Reply

Hi prolly

Sorry to read your side effect problems with Aza!. I had to come off it twice because it affected my blood counts too much. I was switched to MMF which is a better tolerated immuno- suppressive! Maybe you could be too. . Important you report your problems at next Rheumy review, hope it's soon and keep us posted how you get on!. X

Reply

Thank you will do am at hospital Friday so will see what they say. This is second time it's affected me too am adamant it that. Hope you keep ok, thanks for reply

1 like
Reply

Good luck polly on Friday. Hope your appt goes well. X

Reply

Thank you.x

1 like
Reply

I take Azo 150g in the morning and 125g at night. It took a while to get used to it but it's worth persevering with it if you can. I suffer from nausia regularly but it's worth it because I could barely operate before I started taking it.

Reply

Ah really that's a high dose then. Yes get nauseous too but not all the time. Glad it's helped you.x

Reply

Hi Polly

I have been on azathioprine and have had the same reaction. I stopped taking it and told my doc. I felt better without it but it goes in phases. Three weeks later I was back to feeling terrible again, but not the same crumby feeling as being on the aza. Hope you feel better soon.

Reply

Hi yes know what you mean I'm often up and down never feel hundred percent but can carry on day to day normality it it definatley knocked my by increasing the dose feel a lot better today after reducing it again myself a few days ago. Thanks for reply hope you are well

Reply

You may also like...